Hail, Clearwater
- When
- July 2, 5:06 PM PST to 5:11 PM PST
- Where
- Clearwater County, 26.5 mi S of Weippe
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.987, -115.963
Nickel to quarter-sized hail was reported in the town of Harpster, Idaho.
Strong wind shear and modest instability allowed for a severe storm to develop west of the town of Harpster.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
Strong wind shear and modest instability allowed for a severe storm to develop west of the town of Harpster.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 2, 12:41 PM PST, 4 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Missoula MT 241 PM MDT Tue Jul 2 2019 .DISCUSSION...Widespread thunderstorms are developing this afternoon. High amounts of available moisture, daytime heating, and the passage of a frontal feature are the main reasons for today’s storms. Brief heavy rain, small hail, and gusty winds are the main threats through this evening. Moisture will be most abundant in north- central Idaho and northwest Montana so these areas of an increased risk for brief heavy rain. The main low pressure system is forecast to pass through north- central Idaho and western Montana tonight and during Wednesday, providing high chances for rain and cooler daytime temperatures. The Glacier Region and those near the Divide are most likely to have persistent rain; although, widespread showers and thunderstorms will quickly develop during late morning Wednesday. Storms are expected to last into the evening. The Fourth of July forecast holds temperatures a few degrees below normal and showers and thunderstorms in the afternoon and evening. Highest chances for rain are near the Canadian border, in Glacier NP, and along the Divide. Showers and thunderstorms are anticipated across the Northern Rockies nearly each afternoon and evening Friday through early next week. Western Montana, particularly near Glacier Park, appear to have the best chance of precipitation nearly each day. Considering increased cloud cover over the region during this time, afternoon temperatures are expected to remain slightly below the seasonal average for most locations (with a possible exception of lower elevation north central Idaho). Following the beginning of next week, models suggest that warm, dry high pressure will develop over the Northern Rockies, signaling a significant warm-up above the seasonal average. The question remains whether a real warm pattern is developing for the region or if model uncertainty is pushing models to depict a pattern closer to climatology. Ensembles of our domestic weather model are in reasonable agreement that the “Four Corners” high pressure related to the US Southwest Monsoon will develop by the middle of next week, but much ensemble spread exists for Northern Rockies to be influenced much by this seasonal change. && .AVIATION...Showers and thunderstorms are quickly developing this afternoon as a frontal feature approaches from the west. A few strong thunderstorms are possible during this afternoon and evening. All TAF sites have threats for thunderstorms mainly until 03/0300z, but storm activity is expected to linger through the overnight, especially in northwest Montana. Patchy fog will develop in valleys that receive rain and have clearing tonight. Storm activity is forecast to develop early in the day on Wednesday with a low pressure system planning to move through the region. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Special Weather Statement National Weather Service Missoula MT 335 PM MDT Tue Jul 2 2019 MTZ002-003-022215- Flathead/Mission Valleys MT-West Glacier Region MT- 335 PM MDT Tue Jul 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 415 PM MDT... At 334 PM MDT, trained weather spotters reported a strong thunderstorm 2 miles west of Kalispell, moving east-northeast at 30 mph. Dime size hail will be possible with this storm. Locations impacted include... Kalispell, Evergreen, Columbia Falls, West Glacier, Apgar, Martin City, Coram, Creston, Hungry Horse, La Salle and Nyack. LAT...LON 4813 11426 4829 11440 4862 11384 4840 11361 TIME...MOT...LOC 2134Z 239DEG 49KT 4826 11421
Special Weather Statement National Weather Service Missoula MT 356 PM MDT Tue Jul 2 2019 MTZ007-022230- Butte/Blackfoot Region MT- 356 PM MDT Tue Jul 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEER LODGE... SOUTHEASTERN GRANITE AND SOUTHERN POWELL COUNTIES UNTIL 430 PM MDT... At 353 PM MDT, Doppler radar was tracking a strong thunderstorm southeast of Georgetown Lake, moving northeast at 30 mph. Pea size hail will be possible with this storm. Locations impacted include... Georgetown Lake and West Valley. LAT...LON 4601 11316 4610 11339 4633 11306 4628 11288 TIME...MOT...LOC 2153Z 243DEG 36KT 4618 11307
Special Weather Statement National Weather Service Missoula MT 424 PM MDT Tue Jul 2 2019 MTZ007-022315- Butte/Blackfoot Region MT- 424 PM MDT Tue Jul 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL COUNTY UNTIL 515 PM MDT... At 422 PM MDT, Doppler radar was tracking a strong thunderstorm near Deer Lodge, moving northeast at 30 mph. Pea size hail and brief heavy rain will be possible with this storm. Locations impacted include... Deer Lodge, Garrison and Avon. LAT...LON 4630 11291 4647 11299 4665 11262 4647 11241 TIME...MOT...LOC 2222Z 243DEG 49KT 4643 11283
Special Weather Statement
National Weather Service Missoula MT
508 PM MDT Tue Jul 2 2019
MTZ005-006-043-030000-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Potomac/Seeley Lake Region MT-
508 PM MDT Tue Jul 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA...NORTH
CENTRAL RAVALLI AND NORTHWESTERN GRANITE COUNTIES UNTIL 600 PM MDT...
At 508 PM MDT, Doppler radar was tracking a strong thunderstorm over
Florence, or 12 miles southeast of Lolo, moving northeast at 20 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Lolo and Florence.
LAT...LON 4654 11397 4659 11413 4671 11422 4681 11400
4684 11386 4674 11371
TIME...MOT...LOC 2308Z 239DEG 48KT 4672 11383The Missoula radar (KMSX), 191 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
1 hail. Local standard time, as filed.
Nickel to quarter-sized hail was reported in the town of Harpster, Idaho.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832793.